August 1962

Thalidomide—A Lesson in Remote Effects of Drugs

Author Affiliations

Professor of Pediatrics Johns Hopkins Hospital Baltimore

Am J Dis Child. 1962;104(2):111-113. doi:10.1001/archpedi.1962.02080030113001

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


In late January, 1962, my attention was attracted to reports of an outbreak of congenital malformations in children being born in Germany and its possible relation to a specific drug. Because of my interest in congenital malformations of the heart I decided to examine the situation myself. My trip was supported by grants from the International Society of Cardiology Foundation, the Heart Association of Maryland, and the National Institute of Health. I travelled throughout West Germany with the exception of West Berlin. The results of this investigation seem to me so important and so pressing that I feel it my duty to report them to the medical profession without further delay.

The malformation with which I was concerned was phocomelia; the name comes from the Greek words Phokos, meaning seal, and Melos, meaning extremities. According to definition the development of the limb buds is so affected that the hands and

First Page Preview View Large
First page PDF preview
First page PDF preview